Lightning, Durham
- When
- September 8, 10:40 AM EST
- Where
- Durham County, Durham
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.020, -78.920
Three men were injured by lightning at an apartment complex along Broad Street.
A cluster of showers and storms producing heavy rain develop across Warren County in central North Carolina along a slow moving mid level disturbance in advance of a slow moving cold front. The heavy rain produced a couple of reports fo flash flooding across Warren County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A cluster of showers and storms producing heavy rain develop across Warren County in central North Carolina along a slow moving mid level disturbance in advance of a slow moving cold front. The heavy rain produced a couple of reports fo flash flooding across Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 8, 9:20 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1020 AM EDT Wed Sep 8 2021 .SYNOPSIS... A cold front will approach from the northwest this afternoon then move slowly southeast through central North Carolina tonight and Thursday. Drier and cooler high pressure pressure will build into the region thereafter. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 938 AM today... Main forecast challenge this morning has been the convection across the southern and northwest Piedmont. This convection is associated with decaying MCS that has moved northeast out of western SC during the overnight hours, as well as a mid-level disturbance. The latest 12Z HRRR appears to have a better handle on the current situation. The showers/storms should continue to move northward through the morning, clipping the northeast Piedmont and possibly portions of the Triangle. Once this moves out into VA, another round of scattered showers and storms are expected this afternoon and evening with peak heating and an approaching cold front out of the Ohio Valley. SPC continues a marginal risk of severe weather today, with the main threat being isolated damaging winds and hail. Storm coverage should slowly lessen by late tonight, but may linger over portions of the Piedmont and Coastal Plain during the overnight hours. High temperatures to be in the mid to upper 80s with around 90 over the Sandhills and southern Coastal Plain. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 211 AM Wednesday... Lingering showers/low cloudiness and cooler Thursday. The cold front is expected to stretch from NE to SW through central NC at 12z/Thursday beginning the day. linger across eastern NC during the daytime Thursday. Extensive cloudiness/showers should be ongoing along the front over the eastern Piedmont and eastward to near I-95. The showers are expected to slowly push to the I-95 corridor and eastward through the day. Additional QFP of 0.25 to 0.50 is offered by the model averages from Raleigh eastward, heaviest along and east of I-95. Low stratus and cloudiness will linger through the day for many areas, with clearing in the western Piedmont by mid to late afternoon. Highs will be held down into the mid 70s to lower 80s. The clearing will slowly spread east during the night Thursday as low level winds become NW-N in the rear of the front. Lows will dip into the 50s west and north, with 60s lingering in the south and east. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 320 AM Wednesday... High pressure will build into the area late week into the weekend, allowing for drier and cooler conditions to filter into the area for Friday and into the weekend. This will yield high temps in the lower to mid 80s Friday and Saturday, with even a few upper 70s. Lows are expected to be in the 50s. The surface high will shift to the east of the area by Sunday into early next week, while mid/upper level ridging is expected to build across the region. This will result in continued dry conditions, but warming conditions, with high temps expected to be in the upper 80s to lower 90s, with possibly even some mid 90s by early next week. Low temps during this time frame are expected to generally be in the 60s. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... As of 615 AM Wednesday... 24 hour TAF period: VFR conditions should persist through 13z in the north and west, with an increase in some low stratus (IFR) in the south and east through daybreak. These lower CIGS will lift after sunrise this morning. Scattered to numerous showers and thunderstorms are likely to develop across central NC this afternoon and linger into the overnight period. MVFR CIGS and VSBYS will lower tonight into the IFR to LIFR category with lower stratus late. Looking beyond 12z/Thu: The LIFR to IFR stratus will again scattered and lift out Thursday morning. Additional showers/storms are expected ahead of a cold front moving through central NC on Thursday. Otherwise, VFR conditions will return late Thursday and Thursday night in the wake of the cold front. Expect VFR conditions to prevail across the area for the remainder of the week and into the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Kren/JJT SHORT TERM...Badgett LONG TERM...BSD AVIATION...Badgett
Hazardous Weather Outlook National Weather Service Raleigh NC 353 AM EDT Wed Sep 8 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-090800- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 353 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms are expected this afternoon into the evening as a strong trough approaches from the northwest. A few of the storms may become strong to locally severe. The main hazard is expected to be local damaging wind gusts and isolated large hail. Locally heavy rainfall is possible with some training of the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
826 AM EDT Wed Sep 8 2021
NCZ038-039-073-074-081330-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
826 AM EDT Wed Sep 8 2021
...Strong thunderstorms will impact portions of central Davidson,
northwestern Montgomery, southwestern Randolph and Stanly Counties
through 930 AM EDT...
At 825 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Faith to 6 miles southeast of Albemarle.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington, Albemarle, Troy, Badin Lake, Linwood, Plyler, Norwood,
Badin, Denton and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3595 8031 3543 7977 3519 8018 3537 8039
3550 8030 3551 8018 3558 8021 3568 8033
3572 8033 3572 8042 3574 8046
TIME...MOT...LOC 1225Z 218DEG 15KT 3559 8046 3529 8014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJTSpecial Weather Statement
National Weather Service Raleigh NC
927 AM EDT Wed Sep 8 2021
NCZ021-022-038-081430-
Guilford NC-Forsyth NC-Davidson NC-
927 AM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of Forsyth,
northeastern Davidson and western Guilford Counties through 1030 AM
EDT...
At 926 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Winston-Salem, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Lewisville and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3626 8029 3625 7994 3608 7968 3592 7993
3592 8004 3583 8005 3578 8013 3590 8037
3596 8038 3599 8042 3601 8042 3606 8046
3605 8050
TIME...MOT...LOC 1326Z 218DEG 28KT 3599 8019
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJTThe Raleigh/Durham radar (KRAX), 55 km away, was scanning. The volume nearest the first event began at 15:40 UTC.
2 flash flood, 1 lightning. Local standard time, as filed.
Three men were injured by lightning at an apartment complex along Broad Street.
Flash flooding was reported along several roads along United States Highway 401.
Flash flooding was reported on Main Street near West Ridgeway Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984485, 984481, 984482.